×

zbMATH — the first resource for mathematics

Canonical RDEs and general semimartingales as rough paths. (English) Zbl 07036341
In verbatim from the abstract of the authors: “In the spirit of Marcus canonical stochastic differential equations, we study a similar notion of rough differential equations (RDEs), notably dropping the assumption of continuity prevalent in the rough path literature. A new metric is exhibited in which the solution map is a continuous function of the driving rough path and a so-called path function, which directly models the effect of the jump on the system. In a second part, we show that general multidimensional semimartingales admit canonically defined rough path lifts. An extension of Lépingle’s BDG inequality to this setting is given, and in turn leads to a number of novel limit theorems for semimartingale driven differential equations, both in law and in probability, conveniently phrased a uniformly-controlled-variations (UCV) condition (Kurtz-Protter, Jakubowski-Mémin-Pagès). A number of examples illustrate the scope of our results.”
Let us beforehand try to understand what the authors mean by the term canonical stochastic differential equation (SDE) in the sense of Marcus (resp. the term general semimartingle) in the above mentioned abstract. From the original paper of Marcus (see [S. I. Marcus, Stochastics 4, 223–245 (1981; Zbl 0456.60064)]) it follows that the canonical SDE driven by a multidimensional semimartingale \(z=(z^1,\dots,z^k)\) can be written as follows: \[ \begin{split} x_t=x_0+\int_0^t f(x_s)ds + \sum_{i=1}^k \int_0^t g_i(x_{s^-})dz_s^i + \sum_{i=1}^k \int_0^t g_i(x_{s^-})dz_s^i + \frac12 \sum_{i,j=1}^k \int_0^t D_i g_j(x_{s^-}d\langle z_s^{ic},z_s^{jc}\rangle_s \\ +\sum_{s\leq t} \left[ \phi(x_{s^-,})-\Delta z_s-x_{s^-}-\sum_{i=1}^k\int_0^t g_i(x_{s^-})\Delta z_s^i \right] \end{split} \tag{1} \] where \(z=(z^1,\dots,z^k)\), \(\Delta z_s=(\Delta z_s^1,\dots,\Delta z_s^k)'\). Each component \(z^i=(z^i_s)\) of \(z\) is a semimartingale with a unique decomposition of the form \(z^i=z^i_0+z^{ic}+z^{id}+a^i\), in which \(z^{ic}\) (resp. \(z^{id}\)) is a continuous (resp. purely discontinuous) local martingale, and \(a^i\) is a process with paths a.s. of bounded variation. The following assumptions are assumed throughout the work of Marcus:
(B1) all noise processes \(z=(z^1,\dots,z^k)\) are vectors with semimartingale components such that, with probability one, each \(z^i\) has a finite number of jumps on each bounded interval and no two components jump simultaneously.
It is essential to note that the first assumption in (B1) permits Marcus to investigate individually each path \(t\to z_t(\omega)\) of \(z\) as càdlàg curve in \(\mathbb R^k\), so that he could “glue any jump with a piecewise linear approximation” in order to obtain continuous path curve in \(\mathbb R^k\). The second assumption allows only one jump at a time, this fact makes the equation (1) “resembles” a single-input system in an infinitesimal time. The proof of the existence and uniqueness theorems for a “path solution” of the stochastic equation (1) is purely real analysis and easy to understand, however if the input driven semimartingale is a continuous local martingale then one recovers the known results of Lyons (see [T. J. Lyons, Rev. Mat. Iberoam. 14, No. 2, 215–310 (1998; Zbl 0923.34056)]), where the Holder’s continuity assumptions prevalent in the rough path method is dropped, and provided further a proper solution of Lyons’ main result in rough path analysis: continuity of the solution map as a function of the driving rough path. These new results pose the following interesting problem: Is the rough path method really essential for the modeling and approximation of SDE driven by semimartingales where both jumps and continuous components are considered?
There is no explicit explanations of the paper under review for the term “general semimartingales” but I guess that they used the same subclass of semimartingales introduced in the Marcus’ work, because the authors write in page 421 the following: “In fact, we reserve the prefix “Marcus” to situations in which jumps only arise in the \(d\)-dimensional driving signal, and are handled (in the spirit of Marcus) by connecting \(X_{t^-}\) and \(X_t\) by a straight line. (As a straight line has no area, this creates no jump in the area)...”.
To read the work under review the readers have to be familiar with the “preparatory materials” introduced in the Section 2, that ate unfortunately too technical to present in a review. As the authors explain in the beginning of the same 421: “Loosely speaking, given a multidimensional continuous semimartingale, \(X\) the Stratonovich integral \(\int f(X)\circ dX\) can be given a robust (pathwise) meaning in term of \(\mathbf{X}=(X,\int X\otimes \circ dX)\), a.e. realization of which constitutes a geometric rough path of finite p-variation for any \(p>2\).”
One of the main theorems of the work under review that shows the link between the (pathwise) solution of the RDES given by the authors with that given by Marcus [loc. cit.] is Theorem 5.18. Loosely speaking, the above mentioned result asserts that if \(X, (X_n)_{n\geq1}\) are \(R^d\)-valued semimartingales such that \((X_n)_{n\geq1}\) satisfies the uniformly controlled variation of semimartingale sequences and \(X_n\to X\) in law (resp. in probability) for the Skorokhod topology, then the solutions to Marcus SDEs driven by \(X_n\) (along fixed vector fields) converge in la law (resp. in probability) to the Marcus SDE driven by \(X\). The proof of Theorem 5.18 given by the authors involves rough paths method, a detour that integrates the problem into its solution, the reviewer thinks this is only a taste of modeling choice, there may exist a less sophisticated proof for the result!
The following is extracted from the introduction of the paper under review: “In the second part of the paper, we show how general (càdlàg) semimartingales fit into the theory. In particular, we show that the canonical lift of a semimartingale indeed is a.s. a (geometric) rough path of finite \(p\)-variation for any \(p>2\) (several special case, including Lévy processes, were in [P. K. Friz and A. Shekhar, Ann. Probab. 45, No. 4, 2707–2765 (2017; Zbl 1412.60103); D. R. E. Williams, Rev. Mat. Iberoam. 17, No. 2, 295–329 (2001; Zbl 1002.60060)] but the general case remain open).”
Comments of the reviewer. In the sequel the symbols in the equation (1) are used, the reviewer uses also some results from [P. A. Meyer, Lect. Notes Math. None, 245–400 (1976; Zbl 0374.60070)].

MSC:
60L20 Rough paths
60H10 Stochastic ordinary differential equations (aspects of stochastic analysis)
PDF BibTeX XML Cite
Full Text: DOI Euclid arXiv
References:
[1] Applebaum, D. (2009). Lévy Processes and Stochastic Calculus, 2nd ed. Cambridge Studies in Advanced Mathematics116. Cambridge Univ. Press, Cambridge.
[2] Applebaum, D. and Kunita, H. (1993). Lévy flows on manifolds and Lévy processes on Lie groups. J. Math. Kyoto Univ.33 1103–1123. · Zbl 0804.58057
[3] Applebaum, D. and Tang, F. (2001). Stochastic flows of diffeomorphisms on manifolds driven by infinite-dimensional semimartingales with jumps. Stochastic Process. Appl.92 219–236. · Zbl 1099.58504
[4] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York. · Zbl 0944.60003
[5] Breuillard, E., Friz, P. and Huesmann, M. (2009). From random walks to rough paths. Proc. Amer. Math. Soc.137 3487–3496. · Zbl 1179.60017
[6] Burkholder, D. L. (1973). Distribution function inequalities for martingales. Ann. Probab.1 19–42. · Zbl 0301.60035
[7] Cass, T. and Ogrodnik, M. (2017). Tail estimates for Markovian rough paths. Ann. Probab.45 2477–2504. · Zbl 06786086
[8] Chechkin, A. and Pavlyukevich, I. (2014). Marcus versus Stratonovich for systems with jump noise. J. Phys. A47 342001, 15. · Zbl 1326.60083
[9] Chevyrev, I. (2018). Random walks and Lévy processes as rough paths. Probab. Theory Related Fields170 891–932. · Zbl 1436.60087
[10] Chevyrev, I. and Lyons, T. (2016). Characteristic functions of measures on geometric rough paths. Ann. Probab.44 4049–4082. · Zbl 1393.60008
[11] Coutin, L., Friz, P. and Victoir, N. (2007). Good rough path sequences and applications to anticipating stochastic calculus. Ann. Probab.35 1172–1193. · Zbl 1132.60053
[12] Coutin, L. and Lejay, A. (2005). Semi-martingales and rough paths theory. Electron. J. Probab.10 761–785. · Zbl 1109.60035
[13] Davis, G. J. and Hu, T. Y. (1995). On the structure of the intersection of two middle third Cantor sets. Publ. Mat.39 43–60. · Zbl 0841.28001
[14] Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York. · Zbl 0592.60049
[15] Friz, P., Gassiat, P. and Lyons, T. (2015). Physical Brownian motion in a magnetic field as a rough path. Trans. Amer. Math. Soc.367 7939–7955. · Zbl 1390.60257
[16] Friz, P. and Oberhauser, H. (2009). Rough path limits of the Wong–Zakai type with a modified drift term. J. Funct. Anal.256 3236–3256. · Zbl 1169.60011
[17] Friz, P. and Victoir, N. (2008). On uniformly subelliptic operators and stochastic area. Probab. Theory Related Fields142 475–523. · Zbl 1151.31009
[18] Friz, P. K. and Hairer, M. (2014). A Course on Rough Paths: With an Introduction to Regularity Structures. Springer, Cham. · Zbl 1327.60013
[19] Friz, P. K. and Shekhar, A. (2017). General rough integration, Lévy rough paths and a Lévy–Kintchine-type formula. Ann. Probab.45 2707–2765. · Zbl 1412.60103
[20] Friz, P. K. and Victoir, N. B. (2010). Multidimensional Stochastic Processes as Rough Paths: Theory and Applications. Cambridge Studies in Advanced Mathematics120. Cambridge Univ. Press, Cambridge. · Zbl 1193.60053
[21] Friz, P. K. and Zhang, H. (2018). Differential equations driven by rough paths with jumps. J. Differential Equations264 6226–6301. · Zbl 1432.60098
[22] Fujiwara, T. (1991). Stochastic differential equations of jump type on manifolds and Lévy flows. J. Math. Kyoto Univ.31 99–119. · Zbl 0728.60065
[23] Fujiwara, T. and Kunita, H. (1985). Stochastic differential equations of jump type and Lévy processes in diffeomorphisms group. J. Math. Kyoto Univ.25 71–106. · Zbl 0575.60065
[24] Fujiwara, T. and Kunita, H. (1999). Canonical SDE’s based on semimartingales with spatial parameters. II. Inverse flows and backward SDE’s. Kyushu J. Math.53 301–331. · Zbl 0951.60076
[25] Jacod, J. and Shiryaev, A. N. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Grundlehren der Mathematischen Wissenschaften288. Springer, Berlin. · Zbl 1018.60002
[26] Jakubowski, A., Mémin, J. and Pagès, G. (1989). Convergence en loi des suites d’intégrales stochastiques sur l’espace \({\mathbf{D}}^{1}\) de Skorokhod. Probab. Theory Related Fields81 111–137.
[27] Kallenberg, O. (1997). Foundations of Modern Probability. Springer, New York. · Zbl 0892.60001
[28] Kelly, D. and Melbourne, I. (2016). Smooth approximation of stochastic differential equations. Ann. Probab.44 479–520. · Zbl 1372.60082
[29] Kunita, H. (1990). Stochastic Flows and Stochastic Differential Equations. Cambridge Studies in Advanced Mathematics24. Cambridge Univ. Press, Cambridge. · Zbl 0743.60052
[30] Kunita, H. (1996). Stochastic differential equations with jumps and stochastic flows of diffeomorphisms. In Itô’s Stochastic Calculus and Probability Theory 197–211. Springer, Tokyo.
[31] Kurtz, T. G., Pardoux, É. and Protter, P. (1995). Stratonovich stochastic differential equations driven by general semimartingales. Ann. Inst. Henri Poincaré Probab. Stat.31 351–377. · Zbl 0823.60046
[32] Kurtz, T. G. and Protter, P. (1991). Weak limit theorems for stochastic integrals and stochastic differential equations. Ann. Probab.19 1035–1070. · Zbl 0742.60053
[33] Kurtz, T. G. and Protter, P. E. (1996). Weak convergence of stochastic integrals and differential equations. In Probabilistic Models for Nonlinear Partial Differential Equations (Montecatini Terme, 1995). Lecture Notes in Math.1627 1–41. Springer, Berlin. · Zbl 0862.60041
[34] Lejay, A. and Lyons, T. (2005). On the importance of the Lévy area for studying the limits of functions of converging stochastic processes. Application to homogenization. In Current Trends in Potential Theory. Theta Ser. Adv. Math.4 63–84. Theta, Bucharest. · Zbl 1199.60292
[35] Lenglart, E., Lépingle, D. and Pratelli, M. (1980). Présentation unifiée de certaines inégalités de la théorie des martingales. In Seminar on Probability, XIV (Paris, 1978/1979) (French). Lecture Notes in Math.784 26–52. Springer, Berlin.
[36] Lépingle, D. (1976). La variation d’ordre \(p\) des semi-martingales. Z. Wahrsch. Verw. Gebiete36 295–316. · Zbl 0325.60047
[37] Lyons, T. and Ni, H. (2015). Expected signature of Brownian motion up to the first exit time from a bounded domain. Ann. Probab.43 2729–2762. · Zbl 1350.60086
[38] Lyons, T. J. (1998). Differential equations driven by rough signals. Rev. Mat. Iberoam.14 215–310. · Zbl 0923.34056
[39] Marcus, S. I. (1978). Modeling and analysis of stochastic differential equations driven by point processes. IEEE Trans. Inform. Theory24 164–172. · Zbl 0372.60084
[40] Marcus, S. I. (1980/81). Modeling and approximation of stochastic differential equations driven by semimartingales. Stochastics4 223–245. · Zbl 0456.60064
[41] Meyer, P.-A. (1972). Martingales and Stochastic Integrals. I. Lecture Notes in Mathematics. Vol. 284. Springer, Berlin. · Zbl 0239.60001
[42] Rogers, L. C. G. and Williams, D. (2000). Diffusions, Markov Processes, and Martingales. Vol. 2. Cambridge Univ. Press, Cambridge. · Zbl 0977.60005
[43] Simon, T. (2003). Small deviations in \(p\)-variation for multidimensional Lévy processes. J. Math. Kyoto Univ.43 523–565. · Zbl 1060.60047
[44] Whitt, W. (2002). Stochastic-Process Limits: An Introduction to Stochastic-Process Limits and Their Application to Queues. Springer, New York. · Zbl 0993.60001
[45] Williams, D.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.